Ice Storm, Baraga
- When
- December 30, 10:00 AM EST to 4:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
A low pressure system originating over the Central Plains brought a warm moist flow of air northward into the Upper Great Lakes on the 30th. This warm moist air riding over cold air at the surface brought widespread freezing rain to much of west and central Upper Michigan.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure system originating over the Central Plains brought a warm moist flow of air northward into the Upper Great Lakes on the 30th. This warm moist air riding over cold air at the surface brought widespread freezing rain to much of west and central Upper Michigan. Significant ice accumulation of a quarter inch or more created hazardous travel on area roadways. Numerous minor accidents were reported by law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 4:45 AM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 445 AM EST THU DEC 30 2004 .DISCUSSION... MAIN FCST CONCERNS ARE PCPN TRENDS/TYPE TODAY THROUGH FRIDAY. WV IMAGERY AND RUC ANALYSIS INDICATED WNW FLOW THROUGH THE WRN GRT LAKES DOWNSTREAM OF A RDG INTO THE NRN PLAINS. STRONG SHRTWV WAS LIFTING NE FROM WY OUT OF WRN CONUS TROF. AT THE SFC...WEAK SRLY FLOW PREVAILED ACRS UPR MI BUT GRADIENT HAS TIGHTENED FROM THE PLAINS INTO THE UPR MS VALLEY AHEAD OF A 991 MB LOW OVER THE SE CORNER OF MT. A WARM FRONT EXTENDED FROM NRN NEB INTO WRN IA WITH SRLY FLOW FROM THE GULF PUSHING DEWPOINTS UPSTREAM OVER KS INTO THE LOWER 50S. RADARS INDICATED STEADY INCREASE IN RETURNS OVER SRN MN INTO NE IA BUT WITH PCPN JUST BEGINNING AT THE SFC. LOW CLOUDS REMAINED OVER UPR MI WITH LOW LVL MOISTURE TRAPPED BLO 925-900 MB INVERSION...PER 00Z KGRB SNDG. 00Z ETA SNDGS MORE ACCURATELY REFLECTED OBSERVED 05Z TAMDAR SNDGS FROM NEAR KCMX/KSAW WHICH SHOWED 900 MB WARM NOSE TO NEAR 4C. SFC TEMPS GENERALLY REMAINED IN THE LOWER TO MID 20S. MDLS REMAIN IN GOOD AGREEMENT WITH SFC AND MASS FIELDS AND OVERALL SCENARIO WITH WAA PCPN SURGE INTO THE WRN GRT LAKES AS THE SFC LOW MOVES TO NW LK SUPERIOR BY 12Z FRI. TODAY...WHILE PCPN HAD BEEN SLOW TO EXPAND AND REACH THE SFC SO FAR...VERY STRONG 295K-300K ISENTROPIC LIFT SUPPORTED BY STRONG UPR LVL DIV/DIFFLUENCE SHOULD QUICKLY OVERCOME REMAINING DRY AIR WITH PCPN EXPANDING RAPIDLY IN COVERAGE UPSTREAM OVER WI/MN EARLY THIS MORNING. AS WAA INCREASES AND PCPN MOVES INTO UPR MI...SFC TEMPS WILL BE SLOW TO RESPOND SO THAT A PERIOD OF FZRA STILL IS EXPECTED...ESPECIALLY FOR INLAND LOCATIONS OF THE WEST/CNTRL FCST AREA. ALTHOUGH THE GFS BUFR SNDGS STILL KEEP TEMP PRFL CLOSE TO 0C THROUGH THE AFTERNOON...THE ETA DEPICTION WITH OF A MORE PRONOUNCED 900-850 MB WARM SURGE LOOKS MORE REASONABLE GIVEN OBSERVED SNDGS SO FAR. EVEN THOUGH EVAPORATIONAL COOLING INTO VERY DRY LAYER COULD SUPPRESS WARMING ENOUGH SUPPORT A TRANSIENT PERIOD OF SLEET...FZRA WILL STILL BE HIGHLIGHTED AS PRIMARY HAZARD. WHILE MDL QPF AVERAGES ABOUT 0.50 INCH INTO THE AREA FROM TODAY INTO THIS EVENING...NOT CONFIDENT THAT SURFACES WILL REMAIN BLO FREEZING LONG ENOUGH TO ACCUMULATE GREATER THAN A QUARTER INCH OR ICE TO NECESSITATE POSTING OF AN ICE STORM WARNING. SO...GOING HEADLINES WERE LEFT IN PLACE BUT SOME ADJUSTMENT TO TIMING TO REFLECT MDL TREND TOWARD DELAYED SPREAD OF PCPN ACRS UPR MI. TONIGHT...ALTHOUGH MAIN BOUT OF ISENTROPIC LIFT WILL LIFT NE OF UPR MI BY AROUND 00Z...ADDITIONAL SHRTWV ENERGY MOVING TOWARD FROM THE BASE OF THE UPR LVL LOW...PER ETA...COULD SUSTAIN MORE WIDESPREAD RAIN TIL THE DRY SLOT SPREADS ACRS THE AREA. OTHERWISE...ANY LINGERING PCPN SHOULD TRANSITION TO PATCHY -RA/-DZ AS MID/UPR LVL MOISTURE DEPART. FRI...PROGRESSION OF TRAILING SFC TROF AND DEEPER MOISTURE ACRS THE AREA FROM NW TO SE WILL BRING POSSIBILITY OF SOME LIGHT SNOW. H8 TEMPS TO AROUND -12C ALONG WITH LOW LVL CONVERGENCE VCNTY OF SFC TROF WILL BRING BEST CHANCE OF MEASURABLE SNOW TO NW UPR MI. BUT PERIOD OF BEST CONVERGENCE LOOKS LIMITED ENOUGH TO KEEP ACCUMULATIONS IN THE 1-3 INCH RANGE. FRI NIGHT INTO EARLY SAT...CYCLONIC NRLY FLOW ALONG WITH H8 TEMPS TO AROUND -13C WILL SUPPORT SOME LES ACRS NORTH UPR MI BUT WILL RELATIVELY LOW INVERSION HGT NEAR 3K-4K FT AND DEPARTURE OF DEEPER MOISTURE OVERNIGHT...EXPECT ACCUMULATIONS SHOULD AGAIN REMAIN IN THE 1-3 INCH RANGE. LATE SAT INTO SUN...THE GFS REMAINS CONSISTENT WITH BRINGING A SHRTWV AND SFC LOW TOWARD THE WRN GRT LAKES WITH AREA OF SNOW. EVEN THOUGH THE CMC/UKMET/ECMWF SUGGEST A MORE NRLY SFC LOW TRACK AND WARMER TEMP PRFL...PCPN LEFT AS SNOW FOR NOW TIL MDLS COME INTO BETTER AGREEMENT. && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER WX ADVY MIZ009>011 THU 13Z TO 21Z. WINTER WX ADVY MIZ012 THU 13Z TO 20Z. WINTER WX ADVY MIZ001>005-084 THU 16Z TO 21Z. WINTER WX ADVY MIZ013 THU 16Z TO 20Z. WINTER WX ADVY MIZ014 THU 18Z-20Z. WINTER WX ADVY MIZ006-007-085 THU 18Z TO 21Z. GALE WARNING LAKE SUPERIOR. && JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 540 AM EST THU DEC 30 2004 MIZ001>007-009>014-084-085-311300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 530 AM EST THU DEC 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM DEVELOPING OVER THE NORTHERN PLAINS WILL MOVE EAST INTO LAKE SUPERIOR BY FRIDAY MORNING. EXPECT A MIX OF RAIN...FREEZING RAIN AND SLEET TO SPREAD NORTHEAST ACROSS WEST AND CENTRAL UPPER MICHIGAN TODAY. ICE ACCUMULATIONS UP TO ONE-QUARTER INCH ARE POSSIBLE...MAINLY IN THE INTERIOR AWAY FROM LAKE MICHIGAN AND LAKE SUPERIOR. UNTREATED ROADS WILL LIKELY BECOME ICY FOR A TIME THURSDAY BEFORE THE PRECIPIATION CHANGES TO ALL RAIN BY LATE AFTERNOON. GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN AND SNOW WILL CHANGE BACK TO ALL SNOW FRIDAY WITH A FEW INCHES OF SNOW ACCUMULATION POSSIBLE ACROSS THE HIGHER TERRAIN NEAR LAKE SUPERIOR. ANOTHER LOW PRESSURE SYSTEM TRACKING THROUGH THE SOUTHERN GREAT LAKES MAY BRING ACCUMULATING SNOW TO WEST AND CENTRAL UPPER MICHIGAN SATURDAY NIGHT AND SUNDAY. GALE FORCE WINDS ARE POSSIBLE ON LAKE SUPERIOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF FREEZING RAIN AND ICE ACCUMULATIONS ARE APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLB
The national radar mosaic for the moment the first event began.
9 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430106, 5430107, 5430108, 5430109, 5430110, 5430111, 5430112, 5430113, 5430114.